User login

Enter your username and password here in order to log in on the website:
Login

Forgot your password?

Please note: While some information will still be current in a year, other information may already be out of date in three months time. If you are in any doubt, please feel free to ask.

Inhalation of BiklinĀ® (amikacin)

Question
Dear expert team,
as I have mycobacterium abscessus in my lungs, my CF center has recommended to inhale 1-2- times daily amikacin for 3 months. Do you know, if amikacin can be inhaled with the e-flow?
I have some other questions:
At the beginng of 2016 I had problems to see and strong vertigo, it was suspected that this were side effects of tobramycin that I inhaled at that time for more than 2 months. After finishing tobramycin, those side effects disappeard after about 3 months.
Amikacin is as tobramycin member of the aminoglycosid family. Do you have knowlegde about side effects of amikacin concerning vertigo and visus problems?
Would you therefore dehort the inhalation with amikacin?
Many thanks
Answer
Dear questioner,
first of all is to say that amikacin is not licensed for inhalation. However, those inhalations can be recommended by your physician in exceptional cases, that is an off-label use. The usage can than differ from the field of action or also in the way the drug is applied. By this, the inhalation of amikacin coud be recommended after detailed information of the patient. The elimination of atypical mycobacteria via inhalation of amikacin is however not evidence-based (not sufficiently proved in clinical studies), however is not be excluded. Derived from the inhalation of tobramycin, amikacin could also be inhaled with the Pari e-flow.
To the side effects of amikacin. In the leaflet of tobramycin vertigo is a rare side effect, visus problems are not mentioned there, that does not mean, that it is not a possible side effect (in such cases a new side effect should be reported to the drug company). As amikacin is not licensed for inhalation, no specific comment can be made on the side effects. It is however, as you mentioned, an amionglycosid, therefore the occurrence of side effects similar to tobramycin can not be excluded.
I hope the have helped you with my answer,
Best regards,
Dr. med. Christina Smaczny
05.03.2018